Kansas, 2013Drought in Kansas, July 1 to 23, 2013
July 1 to 23, 2013 · NWS ICT · 11 events in 11 counties and zones
A year long period of prolonged dry weather, came to a rapid end during the last week of July 2013, as tropical moisture streamed north leading to numerous rounds of showers and thunderstorms. The night after night rainfall rapidly refilled lakes and ponds and restored soil moisture.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A year long period of prolonged dry weather, came to a rapid end during the last week of July 2013, as tropical moisture streamed north leading to numerous rounds of showers and thunderstorms. The night after night rainfall rapidly refilled lakes and ponds and restored soil moisture. This ended an unusually dry period from May 2012 through March, 2013, which kept an extreme drought (D3) going for portions of Central Kansas early into the month of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 10:48 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 30, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1148 PM CDT SUN JUN 30 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 251 PM CDT SUN JUN 30 2013
AMPLIFIED MID/UPPER PATTERN IS EXPECTED TO REMAIN ENTRENCHED
ACROSS THE CONUS THROUGH MID TO LATE WEEK...WITH A DEEP
RIDGE/TROUGH OVER THE WESTERN/EASTERN CONUS...RESPECTIVELY. THIS
WILL ALLOW LOW-LEVEL HIGH PRESSURE AND ASSOCIATED BELOW NORMAL
TEMPERATURES AND MOSTLY DRY CONDITIONS TO PREVAIL ACROSS THE
REGION. COULD EVEN BE FLIRTING WITH RECORD LOW TEMPERATURES
TONIGHT FOR WICHITA (58 IN 1995)...AND RUSSELL AND CHANUTE ON JULY
2ND (55 IN 1968 AND 56 IN 1959...RESPECTIVELY). AS FAR AS
PRECIPITATION CHANCES GO...CANNOT RULE OUT A FEW ISOLATED
AFTERNOON HIT-AND-MISS SHOWERS OVER EASTERN KS MON-WED
AFTERNOONS...AS UPPER ENERGY ROTATES SOUTH ACROSS THE
MIDWEST...ALONG WITH AFTERNOON HEATING/STEEP LOW-LEVEL LAPSE
RATES. KEPT FORECAST DRY FOR NOW THOUGH AS ACTIVITY WILL LIKELY BE
FAIRLY LIGHT AND ISOLATED.
ADK
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 251 PM CDT SUN JUN 30 2013
TEMPERATURES SHOULD WARM SOME BY LATE WEEK AND WEEKEND...AS
HEIGHTS BEGIN TO RISE. HOWEVER...READINGS WILL LIKELY REMAIN
TEMPERED...AS MEDIUM RANGE CONSENSUS DRIFTS AN UPPER LOW NORTH AND
STALLS IT OVER MID-AMERICA FROM THE WEEKEND INTO EARLY NEXT WEEK.
INCREASED CLOUDS ALONG WITH A CHANCE OF SHOWERS/THUNDERSTORMS
SHOULD ACCOMPANY THIS UPPER LOW...SO INTRODUCED LOW POPS OVER
SOUTHEAST KS BY SATURDAY.
ADK
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1148 PM CDT SUN JUN 30 2013
ALL AREAS TO REMAIN VFR WITH ONLY SCT 7,000-8,000FT CUMULUS
DEVELOPING ~17Z. N/NE WINDS <=7KTS SHOULD STILL INCREASE TO
13-17KTS LATE MON MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 60 82 59 83 / 0 10 10 10
HUTCHINSON 58 82 58 83 / 0 0 0 10
NEWTON 57 81 57 82 / 0 10 10 10
ELDORADO 59 81 57 82 / 0 10 10 10
WINFIELD-KWLD 59 82 57 83 / 0 10 10 10
RUSSELL 55 82 55 83 / 0 0 0 10
GREAT BEND 56 82 55 83 / 10 10 0 10
SALINA 58 82 57 83 / 0 0 0 10
MCPHERSON 57 81 57 83 / 0 0 0 10
COFFEYVILLE 60 82 59 82 / 0 10 10 10
CHANUTE 58 80 57 81 / 10 10 10 10
IOLA 59 80 58 81 / 10 10 10 10
PARSONS-KPPF 59 81 57 82 / 0 10 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ES
Hazardous weather outlook, Jun 30, 2:02 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT SUN JUN 30 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
302 PM CDT SUN JUN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWER AND THUNDERSTORM CHANCES MAY INCREASE ACROSS THE REGION BY
NEXT WEEKEND...AS AN UPPER LOW APPROACHES FROM THE SOUTH. STRONG
OR SEVERE STORMS ARE NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
CJ/ADK
Drought, Sumner
- When
- July 1, 12:00 AM CST to July 23, 12:00 AM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
The severe drought (D2), continued across South Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).
Drought, Cowley
- When
- July 1, 12:00 AM CST to July 23, 12:00 AM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
The severe drought (D2), continued across South Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).
Drought, Elk
- When
- July 1, 12:00 AM CST to July 23, 12:00 AM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills and Southeast Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).
Drought, Butler
- When
- July 1, 12:00 AM CST to July 23, 12:00 AM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
The severe drought (D2), continued across South Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).
Drought, Greenwood
- When
- July 1, 12:00 AM CST to July 23, 12:00 AM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
The severe drought (D2), continued across the Flint Hills and Southeast Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).
Drought, Sedgwick
- When
- July 1, 12:00 AM CST to July 23, 12:00 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
The severe drought (D2), continued across South Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1). Wichita Mid Continent airport picked up almost 5 inches of rainfall during the last week of the month, pushing the rainfall for the month to almost 4 inches above normal.
Drought, Chase
- When
- July 1, 12:00 AM CST to July 23, 12:00 AM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).
Drought, Marion
- When
- July 1, 12:00 AM CST to July 23, 12:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).
Drought, Ellsworth
- When
- July 1, 12:00 AM CST to July 23, 12:00 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
The severe drought (D2), continued across Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate (D1).
Drought, Barton
- When
- July 1, 12:00 AM CST to July 23, 12:00 AM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
The extreme drought (D3), continued across Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate levels (D1).
Drought, Russell
- When
- July 1, 12:00 AM CST to July 23, 12:00 AM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
The extreme drought (D2), continued across Central Kansas during the first part of the month of July. This was a yearlong continuation of a drought that started in late May of 2012 and continued through the year into June 2012. Copious amounts of rainfall returned to the area by the end of the month, dropping the drought to Moderate levels (D1).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468673, 468674, 468675, 468676, 468677, 468678, 468679, 468680, 468681, 468682, 468683.